Tuesday, October 18, 2016

Antibiotic history of a hospital bed may increase a patient’s risk of infection

(Reuters Health) - If the previous occupant of a hospital bed received antibiotics, the next patient who uses that bed may be at higher risk for a severe form of infectious diarrhea, according to a new study.

Clostridium difficile (C. diff) diarrhea causes 27,000 deaths each year in the U.S. Hospital patients taking antibiotics are particularly at risk for it, say the authors of the study. Antibiotics disturb the normal healthy bacteria of the gut so a C. diff infection can take hold.

The new study shows that “antibiotics given to one patient may alter the local microenvironment to influence a different patient’s risk” for C. diff infection, the researchers wrote in JAMA Internal Medicine.

“Other studies have also demonstrated that antibiotics can have a ‘herd’ effect - in other words, that antibiotics can affect people who do not themselves receive the antibiotics,” said lead author Dr. Daniel Freedberg of Columbia University Medical Center in New York.

Freedberg and his colleagues studied more than 100,000 pairs of patients who sequentially occupied a given hospital bed in four institutions between 2010 and 2015, not including those who had recent C. diff infection or whose prior bed occupant was in the bed for less than 24 hours.

More than 500 patients, or less than 1 percent of the total group, developed a C. diff infection as the second bed occupant.

The infections were 22 percent more likely when then previous occupant had received antibiotics.


No comments: